Iowa, 2004

High Wind in Iowa, March 5, 2004

March 5, 2004 · NWS DVN · 1 event in 1 county or zone

An intense storm system with an associated tropopause fold produced sustained gradient winds of 30 to 35 knots (35 to 40 mph) with gusts to 48 knots (55 mph) across Eastern Iowa, Northern Illinois, and Northeast Missouri. Measured gusts of 50 knots (58 mph) and 54 knots (62 mph) were reported at the Clinton, Iowa, and Peru, Illinois airports.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An intense storm system with an associated tropopause fold produced sustained gradient winds of 30 to 35 knots (35 to 40 mph) with gusts to 48 knots (55 mph) across Eastern Iowa, Northern Illinois, and Northeast Missouri. Measured gusts of 50 knots (58 mph) and 54 knots (62 mph) were reported at the Clinton, Iowa, and Peru, Illinois airports. Iowa DOT RWIS sites at De Witt, Iowa, and the junction of Interstate 80/280 reported sustained winds of 36 knots (41 mph) in a few 5 minute intervals during the daylight hours. A few trees were downed with known power outages affecting 15,000 people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 5, 3:26 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 5, 3:26 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 AM CST FRI MAR 5 2004

.SYNOPSIS...STRONG SYSTEM TO RAPIDLY MOVE THROUGH THE AREA TODAY
WITH VERY STRONG WINDS. SYSTEM SATURDAY NIGHT INTO SUNDAY TO BRING
ANOTHER CHANCE OF PRECIPITATION TO THE AREA. UNSETTLED WEATHER THEN
CONTINUES FOR MOST OF NEXT WEEK.

&&

.DISCUSSION...
INTENSE SYSTEM CONTINUES TO DEEPEN FASTER THAN MODELS PROG. BASED ON
OBSERVATIONS UPSTREAM OF CWFA HAVE RAISED HEADLINES FOR A HIGH END
WIND ADVISORY. MAX TEMPS TODAY TO BE RIGHT AROUND 12Z WITH TEMPS
FALLING THROUGH THE DAY. CONVECTION CONFINED TO THE MORNING HOURS
WITH WRAP AROUND PRECIP DURING THE DAY. TONIGHT...SECONDARY
SHORTWAVE TO MOVE THROUGH AND KEEPING PRECIP CHANCES AROUND WITH A
MIX MOST AREAS. QUIET WX ON SATURDAY AS RIDGE MOVES THROUGH
FOLLOWED BY THE NEXT SYSTEM SATURDAY NIGHT/SUNDAY.

BASED ON FORCING...WAA PRECIP SHOULD BEGIN MID EVENING SATURDAY NIGHT
AND BE OUT OF THE AREA BEFORE DAWN ON SUNDAY. SHOULD STILL SEE SOME
PRECIP DURING THE DAY ON SUNDAY WITH LINGERING FLURRIES SUNDAY
NIGHT.

DUE TO HEADLINES...NOT MUCH IN THE WAY OF CHANGES FOR MONDAY
THROUGH THURSDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY THROUGH 3 PM.
IL...WIND ADVISORY THROUGH 3 PM.
MO...WIND ADVISORY THROUGH 3 PM.

08
Hazardous weather outlook, Mar 5, 4:15 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CST FRI MAR 5 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061015-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
408 AM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED
THROUGH MID DAY BEFORE SLOWLY DIMINISHING IN THE AFTERNOON. SCATTERED
THUNDERSTORMS THIS MORNING ARE CAPABLE OF PRODUCING PEA SIZED HAIL
AND WINDS GUSTING TO 55 MPH. TEMPERATURES ARE FORECAST TO FALL
SHARPLY LATE THIS MORNING AND THROUGH THE AFTERNOON.

TONIGHT...LINGERING RAIN WILL MIX WITH AND CHANGE TO SNOW NORTH OF
INTERSTATE 80 AS WINDS CONTINUE TO DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE REGION SATURDAY NIGHT
INTO SUNDAY BRINGING A CHANCE OF RAIN AND SNOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF WIND GUSTS AND ANY HAIL FROM SPOTTERS WILL BE GREATLY
APPRECIATED THIS MORNING AND AFTERNOON.

08

In the hours before

Local storm report, Mar 5, 4:47 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CST FRI MAR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 AM     NON-TSTM WND DMG NAUVOO                  40.55N 91.38W
03/05/2004                   HANCOCK            IL   TRAINED SPOTTER

            SOME TREE DAMAGE WITH LIMBS AS LARGE AS SEVERAL INCHES IN
            DIAMETER BREAKING. WIND GUSTS ESTIMATED AROUND 50 MPH.

&&

NICHOLS
Local storm report, Mar 5, 6:17 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CST FRI MAR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 AM     NON-TSTM WND GST PEARL CITY              42.27N 89.83W
03/05/2004  54 MPH           STEPHENSON         IL   TRAINED SPOTTER

            MAX WIND GUSTS 54 MPH MEASURED

&&

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Clinton

When
March 5, 8:35 AM CST to 8:55 AM CST
Where
Clinton forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388900.